Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

August 7, 20174 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 7, 2017, 8:06 AM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 8:06 AM CDT (13:06 UTC)
Expired
Aug 7, 2017, 9:00 AM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX

Counties DeWitt County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2870 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS84 KEWX 071306
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
806 AM CDT MON AUG 7 2017
 
TXZ221>225-071400-
Karnes TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
806 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...EASTERN KARNES...
SOUTHERN GONZALES...SOUTHWESTERN LAVACA AND EAST CENTRAL WILSON
COUNTIES UNTIL 900 AM CDT...

At 805 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gonzales to near Nixon to Poth. Movement
was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gonzales, Cuero, Yoakum, Hallettsville, Yorktown, Shiner, Kosciusko,
Runge, Smiley, Nordheim, Gillett, Cestohowa, Cheapside, Thomaston,
Hochheim, Westhoff, Worthing, Cotton Patch, Edgar and Terryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 2905 9705 2887 9731 2892 9742 2874 9767
      2906 9807 2921 9779 2952 9752 2947 9687
TIME...MOT...LOC 1305Z 290DEG 27KT 2944 9751 2919 9773 2907 9806 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:14 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 7, 6:14 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
614 AM CDT Mon Aug 7 2017

.AVIATION...
Complex of showers and storms continue to push east and will affect
the Austin and San Antonio TAF sites this morning. Should see periods
of thunderstorms through the late morning hours before the system
weakens with the loss of the low-level jet. The forecast beyond this
morning is low-confidence as models do not have any sort of handle on
this event. Think the atmosphere will be pretty worked over and there
is a chance not much more will happen today. Will only mention VCSH
this afternoon and overnight due to the low confidence forecast.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT Mon Aug 7 2017/

SHORT TERM (Today through Tuesday)...
A persistent complex of showers and thunderstorms continues across
the northern portion of the CWA with isolated to scattered activity
elsewhere. High-res model guidance continues to do an absolute poor
job handling this convection and we will have to use our own
knowledge on how these systems work. The eastern half of the complex
is cold pool dominant, which means that the boundary marking the
leading edge of the outflow or cold pool is racing southeast and
therefore rain rates are not as high and totals will not be high
enough to cause significant problems either.

The western extent of the complex remained nearly stationary over
Llano County for the past few hours and has dropped up to 7 inches of
rain according to dual-pol estimates southeast of the city of Llano.
As of 4 AM we have observed totals as high as 6.54 inches in that
same region. Within the past 30 minutes, this nearly stationary
complex has seemed to begin a push to the southeast which could mean
that the cold-pool with this convection finally developed and once
this occurs it should continue its movement. All of this convection
has been aided by a low-level jet with winds over 25 knots at 3 kft
on the KEWX Vad Wind Profile. The GFS for instance had a forecast of
only 10-15 knots and with a weaker LLJ, it would not handle the
development and sustaining system well at all. This is likely the
reason the high-res models have struggled as well.

A flash flood warning continues for Llano and western Burnet County.
As long as this line continues to move southeast and even pick up
some steam, additional possible flooding for other counties can be
handled with advisories given how dry our grounds currently are. The
PoP forecast this morning is primarily driven by current trends and
what is expected based on the conceptual model of MCSs. As long as
they are fed with rich low-level air they should sustain overnight.
The nocturnal LLJ weakens after sunrise and this is when we should
see the system really weaken by the late morning hours. Will show
the highest PoPs in the 12z-18z time frame and slightly lower PoPs
for the remainder of the day.

This afternoon and evenings forecast will highly depend on how much
the atmosphere can destabilize and we can't really put much faith
into one particular model given that most of them do not have this
complex at all or are much too far north than what is occurring. The
guidance does suggest another round will develop north of our CWA in
the afternoon, pushing into the northern counties by the late
afternoon. If confidence in this solution does increase later this
morning, then a flash flood watch may be needed for the areas which
received heavy rainfall overnight, but confidence is too low to issue
a watch at this time. Will keep chance PoPs in the forecast tonight
and tomorrow as mesoscale boundaries remain in place and at least
scattered activity can be expected.

LONG TERM (Tuesday Night through Sunday)...
Rain chances will linger into Wednesday and Thursday as moisture
remains in the forecast. This will likely be more diurnally driven
with the bulk of the activity in the afternoon and evening. Rain
chances will sharply drop off on Friday as weak upper ridging
returns to the region and dry weather is expected for the weekend.
Temperatures will rise as a result with most locations in the middle
to upper 90s on Friday and temperatures 2-3 degrees warmer than that
for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  75  93  75  93 /  90  50  40  40  30
Austin Bergstrom Intl Airport  91  75  92  74  92 /  90  50  40  40  30
New Braunfels Muni Airport     93  76  93  74  93 /  90  50  30  30  30
Burnet Muni Airport            89  72  89  72  90 /  70  50  40  40  30
Del Rio Intl Airport           98  77  93  77  94 /  30  40  40  30  20
Georgetown Muni Airport        90  74  90  73  91 /  80  50  40  40  30
Hondo Muni Airport             96  76  96  74  95 /  50  40  20  30  30
San Marcos Muni Airport        92  74  92  74  93 /  90  50  40  40  30
La Grange - Fayette Regional   92  76  92  75  94 /  80  40  40  30  30
San Antonio Intl Airport       94  76  94  76  93 /  90  50  30  30  30
Stinson Muni Airport           95  77  95  76  94 /  70  40  20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...Hampshire
Hazardous weather outlook, Aug 7, 5:53 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
553 AM CDT Mon Aug 7 2017

TXZ171>173-183>194-202>209-217>225-228-081200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
553 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A complex of showers and thunderstorms will produce locally heavy
rainfall this morning. Minor flooding is expected of mainly low-
lying areas and common flood-prone areas. Isolated locations who
receive the most rainfall could experience further flooding
problems. Use caution on roadways this morning. The chances for
storms will continue this afternoon, but are not expected to be as
widespread as the morning activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain chances will continue Tuesday and Wednesday for most of the
area. Locally heavy rainfall will continue to be the main hazard.

Elevated heat index values of 105 to 108 degrees are possible on
most afternoons along and southeast of the Escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 6:00 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 AM CDT MON AUG 7 2017

TXZ172-173-186>194-204>208-071200-
Bexar TX-Caldwell TX-Blanco TX-Williamson TX-Bandera TX-Burnet TX-
Lee TX-Guadalupe TX-Comal TX-Gillespie TX-Bastrop TX-Kerr TX-
Medina TX-Hays TX-Kendall TX-Travis TX-
600 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANDERA...GUADALUPE...TRAVIS...
SOUTHEASTERN GILLESPIE...KENDALL...SOUTH CENTRAL BURNET...SOUTHERN
WILLIAMSON...MEDINA...CALDWELL...HAYS...SOUTHEASTERN KERR...BLANCO...
BASTROP...WEST CENTRAL LEE...BEXAR AND COMAL COUNTIES UNTIL 700 AM
CDT...

At 558 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coupland to near Austin Bergstrom Int Ap
to San Marcos to near Bandera. Movement was southeast at 25 mph.

Winds of up to 40 mph will be possible with these storms.

Locations impacted include...
San Antonio, Austin, Round Rock, New Braunfels, San Marcos, Cedar
Park, Georgetown, Pflugerville, Medina, Schertz, Kyle, Seguin,
Cibolo, Kerrville, Universal City, Live Oak, Lockhart, Boerne, Buda
and Hondo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 9690 2948 9783 2942 9813 2944 9814
      2917 9932 2983 9946 3031 9837 3076 9803
TIME...MOT...LOC 1058Z 298DEG 19KT 3050 9747 3022 9759 2989 9793 2965
9910

CP
Special weather statement, Aug 7, 6:50 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
650 AM CDT MON AUG 7 2017

TXZ173-191>194-204>209-220-221-223-071300-
Bexar TX-Caldwell TX-Williamson TX-Fayette TX-Gonzales TX-Lee TX-
Guadalupe TX-Comal TX-Atascosa TX-Bastrop TX-Medina TX-Hays TX-
Wilson TX-Travis TX-
650 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR GUADALUPE...SOUTHEASTERN
TRAVIS...NORTHERN ATASCOSA...WILSON...SOUTHEASTERN WILLIAMSON...EAST
CENTRAL MEDINA...CALDWELL...SOUTHERN HAYS...BASTROP...GONZALES...
LEE...WESTERN FAYETTE...BEXAR AND COMAL COUNTIES UNTIL 800 AM CDT...

At 648 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thorndale to near Bastrop to near Fentress
to Leon Valley to near Lytle. Movement was southeast at 25 mph.

Winds of 30 to 40 mph will be possible with these storms.

Locations impacted include...
San Antonio, Austin, New Braunfels, San Marcos, Schertz, Kyle,
Seguin, Cibolo, Universal City, Taylor, Live Oak, Lockhart, Buda,
Pleasanton, Elgin, Selma, Gonzales, Bastrop, Floresville and Luling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 9674 3016 9679 3014 9676 2943 9733
      2879 9842 2899 9880 2967 9883 2972 9878
      2975 9864 2980 9858 3000 9807 3029 9769
      3068 9735 3060 9721 3046 9715 3051 9705
      3029 9666
TIME...MOT...LOC 1148Z 320DEG 18KT 3055 9717 3009 9733 2970 9775 2951
9859 2920 9880

CP
Local storm report, Aug 7, 7:26 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 AM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      2 SSE SEA WORLD         29.44N 98.69W
08/07/2017                   BEXAR              TX   PUBLIC

            PUBLIC REPORT OF HEAVY FLOODING NEAR THE
            ELLISON DRIVE AND LOOP 1604 AREA
            SPECIFICALLY AROUND THE STEVENS HIGH SCHOOL.

&&

AAT
Local storm report, Aug 7, 7:42 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 AM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      3 NNW LACKLAND AFB      29.42N 98.65W
08/07/2017                   BEXAR              TX   EMERGENCY MNGR

            CITY OF SAN ANTONIO WEBSITE REPORTING AN
            ACTIVE WATER RESCUE NEAR THE INTERSECTION OF
            MARBACH RD AND LOOP 410.

&&

AAT
Local storm report, Aug 7, 7:45 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
745 AM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     FLASH FLOOD      2 SSE HILL COUNTRY VILL 29.56N 98.48W
08/07/2017                   BEXAR              TX   DEPT OF HIGHWAYS

            OVER 25 LOW WATER CROSSINGS CLOSED ACROSS
            BEXAR COUNTY BASED ON THE CITY WEBSITE.
            LOCATION OF LSR IS CLOSED LOW WATER CROSSING
            ON MALTSBERGER LANE.

&&

AAT
Special weather statement, Aug 7, 8:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
806 AM CDT MON AUG 7 2017

TXZ221>225-071400-
Karnes TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
806 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...EASTERN KARNES...
SOUTHERN GONZALES...SOUTHWESTERN LAVACA AND EAST CENTRAL WILSON
COUNTIES UNTIL 900 AM CDT...

At 805 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gonzales to near Nixon to Poth. Movement
was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gonzales, Cuero, Yoakum, Hallettsville, Yorktown, Shiner, Kosciusko,
Runge, Smiley, Nordheim, Gillett, Cestohowa, Cheapside, Thomaston,
Hochheim, Westhoff, Worthing, Cotton Patch, Edgar and Terryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2905 9705 2887 9731 2892 9742 2874 9767
      2906 9807 2921 9779 2952 9752 2947 9687
TIME...MOT...LOC 1305Z 290DEG 27KT 2944 9751 2919 9773 2907 9806

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:27 PM CDTSpecial Weather StatementEWXBurnet63 min
Aug 6, 11:47 PM CDTSpecial Weather StatementEWXWilliamson43 min
Aug 7, 12:16 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 1:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano116 min
Aug 7, 2:16 AM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Aug 7, 3:47 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 3:56 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano, Travis, Williamson3 hr
Aug 7, 4:14 AM CDTSpecial Weather StatementEWXBlanco, Hays, Kendall61 min
Aug 7, 5:01 AM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall, Travis59 min
Aug 7, 5:45 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Gillespie, Hays, Kendall, Kerr and 1 more3 hr
Aug 7, 6:00 AM CDTSpecial Weather StatementEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 6 more60 min
Aug 7, 6:16 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Aug 7, 6:26 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Aug 7, 6:50 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Gonzales and 4 more70 min
Aug 7, 7:15 AM CDTFlash Flood WarningEWXBexar7 hr
Aug 7, 7:20 AM CDTRiver Flood WarningEWXBexar8 hr
Aug 7, 7:22 AM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
Aug 7, 7:33 AM CDTAreal Flood AdvisoryEWXGuadalupe117 min
Aug 7, 8:07 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 7, 8:16 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano119 min
Aug 7, 8:24 AM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales3 hr
Aug 7, 9:04 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Aug 7, 9:28 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr
Aug 7, 11:52 AM CDTRiver Flood WarningEWXBexar, Wilson39 hr
Aug 7, 11:57 AM CDTRiver Flood WarningEWXKarnes, Wilson60 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.